Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 259, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 1998, 3:50 AM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 3:50 AM CDT (08:50 UTC)
- Expired
- Aug 24, 1998, 4:40 AM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
Counties Garfield County, NE, Wheeler County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 3:55 AM CDT | Thunderstorm Wind | Burwell, NE | Several large trees uprooted. |
| Aug 24, 4:20 AM CDT | Thunderstorm Wind | Bartlett, NE | Several large tree limbs blow n down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3556 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 240850 RRA SVRLBF NEC071-183-240940- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 350 AM CDT MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA NORTHERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 440 AM CDT * AT 350 AM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 26 MILES SOUTH SOUTHWEST OF O NEILL OR 16 MILES NORTHWEST OF BARTLETT MOVING EAST AT 40 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! RLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:52 AM CDT, 58 minutes earlier.
Area forecast discussion, Aug 24, 2:52 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 252 AM CDT MON AUG 24 1998 ...FORECAST PROBLEM WILL BE POPS... BROAD FLAT 500 RIDGE IN FIRM CONTROL OF CENTRAL PLAINS WX WITH SHORTWAVE MOVING ACROSS DAKOTAS TODAY WITH SOME WEAK PVA CLIPPING NORTHERN NEBRASKA. NEXT WAVE MOVES INTO WESTERN NEB BY END OF FORECAST PERIOD WITH ETA A LITTLE FASTER WITH IT. 06Z SFC CHART SHOWED LOW NEAR PINE RIDGE WITH STATIONARY FRONT ACROSS NORTHERN NEB AND TROUGH FROM LOW INTO NORTHERN CO. THERE IS SOME Q VECTOR CONVERGENCE IN 850-700 AND 700-500 LAYERS AFTER 36 HOURS ACROSS CWA WITH NEXT WAVE ARRIVAL...BUT NO ORGANIZED LMVV. 850 THTE RIDGE REMAINS ANCHORED ACROSS CWA THRU PERIOD WITH 700 RIDGE MOSTLY OFF TO THE WEST. DO DRY OUT ACROSS WESTERN CWA TODAY THOUGH AS 850 WINDFLOW IS SOUTHWEST AND THEN TOMORROW GOES BACK TO SOUTHEAST AND MOISTURE RETURN BEGINS AGAIN. ETA ALL SUMMER HAS BEEN UNDERDOING CAPE BADLY WITH CLASSIC EXAMPLE LAST NIGHT WITH 500-2000 J/KG PREDICTED AT 00Z WHILE LBF HAD 4500 CAPE. CAPES PREDICTED TO BE 500-1500 TONIGHT AND 500-2000 TOMORROW NIGHT WITH CIN -20 TO -200 TONIGHT AND -80 TO -250 TOMORROW NIGHT. FEELING RIGHT NOW IS BEST THUNDERSTORM CHANCES TODAY WILL CONTINUE TO BE ACROSS NORTH AS IT IS CLOSER TO WAVE AND CAP NOT AS STRONG THERE. WILL GO WITH GOING FORECAST FOR SOUTH TODAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPLBF. CCF LBF BB 090/057 085/060 090 702222 ANW BB 086/057 083/062 089 703211 OGA BB 092/057 086/061 091 702222 ONL BB 087/059 084/063 088 703211 IML BB 093/057 088/061 091 702222 BBW BB 089/058 085/062 090 702211 VTN BB 085/056 083/061 090 703222 MICHELS
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.